What Children’s Medicines Are In Your Cabinet?

Do you know what’s in your children’s medicines? You may have seen numerous recalls that were made on Infant’s and Children’s Tylenol products. When your child is ill, runs fever, or something is hurting the first place you go to is typically your medicine cabinet. However, you should hesitate before giving your baby any medications. Giving the wrong dosage is a critical mistake and often times done unknowingly. Here I’ll discuss one issue that has become a major concern.

circumcision_baby

Think you know how much medicine you should be giving your baby? Think again. If you check the back of the bottle under directions you will find that many products will say for children under 2 years to consult your physician. You may be wondering why an infant’s medication doesn’t list the dosage instructions, however there is a good reason for that.

Knowing the Right Dose

I recently took my son to the doctor for a rash that he broke out with. In addition to prescribing a topical cream she advised me on administering Benadryl to help alleviate his itching. She listed 3 different dosages accordingly for 3 different available strengths. Why, you ask? You may be surprised to find that medications that are formulated for infants and children contain different levels of concentrations. So she listed various doses to ensure that I would administer the right amount for the strength that I had.

medicineRecently there has been much controversy with Neill regarding their medication products containing acetaminophen for infants and children. Many parents presume that the medications labeled for infants contain lower strengths of the drug. The shocking reality is that infant’s acetaminophen actually contains higher concentrations as they’re formulated to be given in smaller doses than children’s and are sometimes labeled as drops.

This has led to accidental overdosing by parents who were not well informed about the higher concentrations and mistakenly gave the wrong dose to their infants. An accidental overdose of acetaminophen can cause severe damage to the kidneys thus leading to kidney failure. Sadly this was all too familiar to a family that we personally knew after taking their baby to the ER. The physician advised instructions for administering acetaminophen for fever; however the dosage recommendations were for the Children’s version. The parents had administered the dose from the infant’s brand unknowingly which resulted in the tragic death of their sweet baby. They have made their story public to help others from making the same mistake.

Here are a few guidelines you should follow for infants:

  • Do NOT administer ibuprofen to infants younger than 6 months
  • Do NOT give infant’s acetaminophen to babies younger than 3 months unless otherwise advised by a physician.
  • medicine syringeALWAYS use the syringe that comes with the medication for administering that medication. Different medications come with specific syringes that are meant just for that medication. For instance, the syringes that come with ibuprofen are labeled differently from syringes that come with other medications like acetaminophen. Never use a kitchen spoon for measuring.
  • Do NOT give infants younger than 12 months natural or homeopathic cold medications that may contain honey.
  • DO ask questions regarding dosage. If you suspect the dosage recommendations for your child sound incorrect, ask!

Drug companies, such as the makers of Tylenol, are working to manufacture their children’s and infant’s medication products in lower concentrations to eliminate this issue. It’s not just acetaminophen products, however. There may still be products on the shelves or in your medicine cabinet that were purchased before the changes went into effect so be sure to check the children’s medicines that you have on hand.

Ask the Dr.

doctor Before giving medication to your baby you should always consult your physician first. If it’s after-hours, try reaching the physician or nurse on call for dosage instructions for your child according to their weight and age as well as for the strength of the product that you have. Regardless how insignificant it may seem, you should always check with your child’s pediatrician regarding concerns. It could mean a world of difference.

When you are shopping for medication for your child refer to your physician’s recommendations or ask the pharmacist and always check the labels. I can not stress this enough. As a parent I’ve come to read the labels on nearly everything I buy from medications to groceries. We also personally know someone who was a former pharmacist that has made several recommendations for different products. We no longer buy the infant’s products, just children’s.

When it comes to your child’s health and safety, medications are nothing to be toyed around with. Our local hospital has reported several incidents they’ve seen of accidental overdoses in young children. No parent should have to face making choices regarding their child’s funeral arrangements. Check the labels of your infant and children’s medicines and ALWAYS check with your physician first. Be sure to mention the specific type and strength of the medication you have when asking for dosage instructions.

References: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm284563.htm

Speak Your Mind

*


Time limit is exhausted. Please reload CAPTCHA.